Tuesday, October 14, 2014

Opps, I Did Again ~ Battles with Aphasia

Normally, I can warn the person listening to me that the word I'm using is not the proper word. But there have been several occasions where I slip up.

Case in point...
The hospice nurse was asking how my husband was doing on his increased morphine. They had added MS Contin to the liquid morphine for hopefully longer lasting pain control.

What was happening-
He wasn't behaving normal to me. He took exception to everything I said. He wasn't sleeping the way he should. He was restless. He had more panic attacks and his paranoia was rampant. All negative side effects and it made a three-day long nightmare! I couldn't even go to the bathroom without first answering where I was going, how long I'd be gone, and promise to leave the door open in case he needed me. That's a whole lot of seconds when I don't know I have to pee unless I shift positions and being on Lasix, a prescription water pill, when every second counts against me making it to the toilet, pulling down my britches, and sitting on the commode without peeing myself.
(I can think of the words now after it is all said and done.)

As a writer, words are my way of life and a way to earn a living. But as a stroke survivor with  aphasia, my life has taken a serious detour. From being a multi-degreed person to an imbecile in nothing flat. Maybe that's too harsh, but it sure feels that way at times.

Back to my story. I told the nurse that he was combative. She raised an eyebrow at me but marked it down on his chart, a legal document. She asked if I wanted Haldol (a heavy-duty anti psychotic drug) for him and I shook my head still not realizing my mistake. This time it wasn't until much later that I realized my mistake and poor word choice when I was reading the copy she left me.

I didn't mean "combative" which is a physical action, but not the word that described his behavior as being verbal instead. I was up to my neck with guilt. It was my fault. No wonder she raised an eyebrow at me. He might be dying and weak as a kitten, but they have sharp claws to do damage with. She was probably picturing him doing just that at my use of the word.

I refused to call the nurse back to try and straighten it out after hours. She would return in a couple days for another check-up. Besides, I don't always make sense over the telephone. It had already been a long day of aide, nurse, and recertification nurse visits, plus a session with my occupational terrorist. I was too tired to even try to make sense.

It was another day before I realized the words I was looking for was "irritable" and "argumentative." I wrote them down so as not to forget them. I was praying I could read my writing by the time the nurse got here. I kept saying the words to myself over and over again both verbally and mentally. In the meantime, I was dealing with my husband's increased agitation because he was still on the prescription. I wasn't sure whether it was the medicine or the tumor in his brain causing the problem. Either way, it was bad news.

The nurse had no sooner walked in the door, and I was apologizing and bombarding her with an explanation. She told me no worries and I saw in her notes that the change in statement was due to the wife's aphasia. After playing twenty questions, it was decided to pull him off the drug to see if his behavior changed for the better or continued. 

It was the medicine. Within twenty-four hours of being off it, my hubby was back to his semi-sweet nature self. Now if the other drug reaction to his expectorant was so easy to fix. It has gone systemic and may take a month or more for the itching all over his body to stop. He's on an antihistamine with an anti-itch drug. Another penalty choked up to his weight loss.

...And so goes the Murphey Sa-a-g-a-a. (To be continued)

4 comments:

Hilary Melton-Butcher said...

Hi Jo - gosh it must be a real trial .. but at least the medics realised what was going on. So pleased they sorted it .. and your hubby is at least back to his semi-sweet self and the other effects will wear off ...

Good luck with that Murphey S-a-a-g-a-a ... with thoughts Hilary

J.L. Murphey said...

A trial, yes. But I like to think of it as a milestone in recovery because I realized the error and was able to fix it.

S.P. Bowers said...

How frustrating it must be. I'm sorry you have to go through this. I'll be thinking of and praying for you.

PS I'm glad his behavior improved when he came off the drug.

Lara Lacombe said...

Try not to be so hard on yourself. Being a caregiver is exhausting, and when you're dealing with your own recovery at the same time, it's no wonder you have some misunderstandings on occasion!